top of page
Search

Chemical Restraints

Hello, friends!


Welcome back.


This weeks post is going to dive in a little deeper into my experience working in pediatric inpatient and discuss the ever controversial topic of chemical restraints.


I know we touched on this briefly previously, but I want to dig deeper and talk about a few experiences I've had and when I think these are actually useful and when I think that they are absolutely not appropriate.


I'll admit, I guess I was a little blinded by the fact that we NEVER used chemical restraints working in residential. And there was only one time in my years of working there where I thought it would be a good idea to have.


Let me take a step back and explain what exactly is meant by chemical restraints.


Inpatient mental health units have what are called standing orders for emergency situations. They typically include the combination of Ativan, Haldol, and Benadryl. These can be used in combination or separate depending on the severity of the situation. I'm going to give a little information on these medications because I think it's helpful to understand, but if you don't want this information, you can totally scroll past it.


Ativan - Benzodiazepine; works on the central nervous system by increasing GABA and causes a calming and sedative effect. This can be used for anxiety, seizures, insomnia, agitation, and in alcohol withdrawal. It can also be used for nausea in cancer patients. Ativan can become very addicting to those taking it, even when they are taking it as prescribed. Withdrawal from Ativan can also be difficult and those who have taken it long-term can take months before they are able to come completely off of it without withdrawal symptoms. It can be very dangerous in those with asthma or other breathing concerns such as sleep apnea as it can significantly slow breathing. Long-term use also can cause cognitive impairments, especially in children and the elderly. Mixing Ativan with alcohol can lead to death. All of this being said, yes, there are certain situations when Ativan is appropriate, but it obviously must be used with extreme caution and patients must be told the risks! (I've had a ton of patients who I've had to take off of Ativan that have had no idea of the addiction and withdrawal possibility and it is so heartbreaking to see).


Haldol - This is an antipsychotic medication. It is used for treatment of schizophrenia, severe bipolar, agitation, nausea, severe tourette's disorder, and mood stabilization. It is not used as frequently now due to the development of so many safer antipsychotics. (That being said, they all come with risks!) There is a side effect of antipsychotics called tardive dyskinesia (TD) where your body makes uncontrollable movements, often in your face. This usually occurs after long-term use of first generation antipsychotics. However, although rare, just a few doses could lead to TD which can be irreversible. Many other scary side effects can occur with after just one dose. We won't get into all of them, but as you will see below, the side effects can be so severe that we even have to give a medication to prevent them from happening!


Benadryl - We all know of Benadryl and many of us have taken it for allergies. Some people use it for sleep as well. It is used in combination with Ativan and Haldol for its antihistamine properties to hopefully prevent the side effects that can occur from the Haldol!


Now, when I was working in residential I had one patient in five years who made me wish we had emergency medication. Just one.


At residential, there were usually 60 to 80 children there at any given time. After being there for five years, needless to say, I've cared for A LOT of children. And again, only ONE of them ever had me wishing for an emergency medication.


He was having a psychotic episode and it was one of the saddest things I've ever seen. He was seventeen years old and swore everyone on the unit was there to kill him. He was becoming combative because he was so scared of us. He was hallucinating that there were aliens and bugs everywhere.


We had to call the squad to have him taken to the ER for more intensive emergent treatment.


Now, situations like that happened much more often when I worked inpatient. Many of the kiddos admitted to inpatient were obviously at their worst. Seeing children as young as seven with hallucinations was so heartbreaking. When we see a patient talking to something we cannot see or listening to something we cannot hear, we call it 'attending to internal stimuli" and this was something we seen on a daily basis. When these patients started to become aggressive because of the hallucinations, sometimes the emergency medications were needed.


Now, going from residential to inpatient, I had spent hours with patients getting them to calm down during a crisis and though it would often take along time, it would work. They would calm down; eventually be able to get back into the frontal lobe of their brain and start to reason and navigate through the incident and their emotions. So when I started inpatient and it was an instant "get emergency meds" when a kid started to scream and yell, I was really shook. I was always the last one to want to get emergency medications for this kids because in my opinion, I don't think they were always needed.


There was once a situation with an eight year old girl, who was admitted for depression, anxiety, and oppositional defiant disorder. She was constantly arguing with her mom and would at times become aggressive. One day, she was yelling at her nurse and started running up and down the halls to avoid taking her medication. Once she finally stopped running the halls, she took the medication from the nurse and put them in her mouth, took a drink of water, and then spit the pills and water out at the nurse. She was then restrained by two nurses and was given emergency injections.


These are the situations that I always felt uncomfortable with. Should she have done that to her nurse? Obviously not. But she's eight years old with multiple mental health diagnoses. It's going to be hard.


She fought against the nurses as they restrained her because she was scared. She was then held on the ground and given the three injections into her legs. She screamed and cried, "let me go!" but before too long, she started to calm down and get tired. She was then taken to her room where she slept for a few hours. When awakening, she was really tired and calm and apologized to the nurses and staff for her behavior and that was that.


My issue with this situation in particular is that it could have been handled with just a manual restraint and a calming voice; I'd done so so many times when working in residential. Is it worth the risk of these medications and the risk of traumatizing this patients with injections in situations where something much less invasive could be equally as effective?


Its controversial and every mental health provider has an opinion on this.


The fact of the matter is this: when you are in an unsafe situation and being assaulted by a patient or a patient is in such distress that they are unable to get back in touch with reality, yes - these chemical restraints are beneficial and needed.


However, I know that with patience, understanding, consistency, and structure, manual restraints for a short time is also beneficial without the medication.


It's all situational; a case-by-case basis.


But in my experience, the lack of education and experience leads to more chemical restraints than are needed!


Mental health facilities need better education, training, and resources in order for mental health providers to be able to make these decisions appropriately.


As always, I want to share my experiences, opinions, and knowledge about mental health. And this is one of those pieces of mental health treatment where it is never black and white, but all kinds of shades of gray.


So if you're a mental health provider and are rushing to chemical restraints, please educate yourself on trauma informed case and other strategies. Please don't just jump to the emergency medications unless absolutely necessary. Take the time to get to know your patient and built a rapport that could ultimately help continue to save their life.


If you have questions about chemical restraints and emergency medications, I have tons more stories I could share on this as well as good information to help better differentiate if

a chemical restraint is needed. So please reach out to me! I'm more than happy to help!


0 views0 comments

Recent Posts

See All
Post: Blog2_Post
bottom of page